California, 2007

High Surf in California, April 10, 2007

April 10, 2007 · NWS SGX · 1 event in 1 county or zone

Waves as high as 9 feet were reported along the Orange County Coast. A man and woman were killed when a large wave swept them off a Newport Beach jetty as they were fishing.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Waves as high as 9 feet were reported along the Orange County Coast. A man and woman were killed when a large wave swept them off a Newport Beach jetty as they were fishing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 10, 3:00 AM PST, 5 hours earlier.

Area forecast discussion, Apr 10, 3:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE APR 10 2007

.SYNOPSIS...
THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE LOW CLOUDS AND
PATCHY FOG WEST OF THE MOUNTAINS IN THE NIGHTS AND MORNINGS...
BECOMING PARTLY CLOUDY AFTERNOONS THROUGH MID WEEK. UPPER LEVEL
LOW PRESSURE WILL BRING COOLING THURSDAY WITH A FEW LIGHT SHOWERS
POSSIBLE. LOCAL STRONG GUSTY WINDS WEDNESDAY AFTERNOON THROUGH
THURSDAY...MAINLY IN THE MOUNTAINS AND DESERTS. FAIR AND WARMER
FRIDAY AND SATURDAY UNDER HIGH PRESSURE THEN ANOTHER LOW WILL BRING
SOME COOLING SUNDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MODERATE 10 MB ONSHORE FLOW IS MAINTAINING THE DEEP MARINE LAYER AND
GUSTY WEST WINDS OVER THE UPPER DESERTS THIS EARLY MORNING. MARINE
LAYER SHOULD BREAK UP FOR MOSTLY SUNNY SKIES BY AFTERNOON...BUT WILL
FILL IN OVER THE COASTS AND VALLEYS AGAIN TONIGHT. 576 WEST FLOW
ALOFT. SLIGHTLY WARMER TEMPS TODAY. 567 TROUGH MOVES DOWN FROM THE
NORTH ON WED. THIS TROUGH WILL BRING GUSTY WEST WINDS...COOLING...
AND JUST A SLIGHT CHANCE OF SHOWERS WED THRU THU. NEARLY 20 MB OF
ONSHORE FLOW INDICATED WED PM AND WED NIGHT...SO HIGH WIND WARNINGS
ARE POSSIBLE THEN FOR THE MTS AND DES. WARMER AND SUNNIER FRIDAY AND
SAT UNDER 576 NW FLOW ALOFT AND WEAK OFFSHORE FLOW. STILL WARM SAT
WITH 576 WEAK TROF DEVELOPING. COOLER SUNDAY AS A DRY COLD FRONT
MOVES BY TO THE NORTHEAST. LATEST MODELS HAVE CHANGED...AND NOW
SHOW WARM DRY OFFSHORE FLOW FOR EARLY NEXT WEEK.

&&

.AVIATION...
091000Z...MARINE LAYER ABOUT 4500 FT. BASES AROUND 2500 FT WITH
LOCAL BASES AT 1500 FT MSL. EXCEPT AREAS OF SCATTERED STRATOCU THIS
AFTERNOON WITH MOST OF THE STRATUS UP AGAINST THE MOUNTAINS. STRATUS
WILL SPREAD OVER THE AREA BY LATE AFTERNOON THROUGH THE EVENING.
STRATUS EXPECTED TO REMAIN SOLID ALL DAY WEDNESDAY WITH NEXT TROUGH
DROPPING INTO SOCAL. WINDS AT 5K FT...NORTHWEST 20-25 KT...BECOMING
NORTHWEST 10 KT AFTERNOON...THEN WEST 20 KT TONIGHT THROUGH WED
AFTERNOON. WINDS AT 10K FT...NORTHWEST 30 KT...BECOMING WEST 30 KT
TONIGHT...THEN WEST 40 KT WED AFTERNOON.

&&

.MARINE...
WEST SWELL MOVING IN AND SOUTH SWELL WILL INCREASE TODAY. MAY NEED
HIGH SURF ADVISORY FOR WEDNESDAY. SWELL BEGINNING TO INCREASE AT
SOME BUOYS AND WILL HAVE TO WATCH TODAY IF WEST SWELL IS LARGER THAN
EXPECTED. MAY NEED HIGH SURF TODAY FOR SAN DIEGO COUNTY THEN AS
SOUTH FILLS IN...IT WILL EXTEND TO ORANGE COUNTY WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH RIP CURRENT RISK FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SEE LAXSRFSGX.

&&

PUBLIC...MACKECHNIE
AVIATION/MARINE...WHITLOW
Hazardous weather outlook, Apr 10, 4:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT TUE APR 10 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT TUE APR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
HIGH RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

STRONG NORTHWEST WINDS WEDNESDAY AFTERNOON THROUGH THURSDAY. THE
STRONGEST WINDS WILL BE IN THE MOUNTAINS AND DESERTS WHERE GUSTS OF
OVER 50 MPH ARE POSSIBLE. BLOWING DUST AND SAND IS LIKELY IN THE
DESERTS.

A HIGH RIP CURRENT RISK AT THE BEACHES THROUGH FRIDAY DUE TO LARGE
SWELLS FROM BOTH THE SOUTH AND THE WEST.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MACKECHNIE

Event by event

1 high surf. Local standard time, as filed.

High Surf, Orange County Coastal Areas

When
April 10, 8:00 AM PST
Where
Orange County Coastal Areas forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Orange County Coastal Areas2007-04-10MaleIn WaterDirect
High Surf, Orange County Coastal Areas2007-04-10FemaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29350.